FDA Issues Severe, Persistent Joint Pain Warning for DPP-4 Inhibitors

Share this content:
Severe, Persistent Joint Pain Warning Issued for Diabetes Drug Class
Severe, Persistent Joint Pain Warning Issued for Diabetes Drug Class

The US Food and Drug Administration is warning that use of dipeptidyl peptidase-4 inhibitors may cause joint pain, which may be severe and disabling. DPP-4 inhibitors are a class of drugs used as adjunct to diet and exercise to lower blood sugar in adults with type 2 diabetes.

The FDA reported cases of severe joint pain in patients using DPP-4 inhibitors through a search of the FDA Adverse Events Reporting System (FAERS) database and medical literature. Symptoms appeared from one day to years after patients started DPP-4 inhibitor therapy.

Patients' symptoms were relieved after discontinuing the drug within a month. However, some patients experienced severe joint pain again when they restarted the same drug or another DPP-4 inhibitor.

A new "Warning and Precaution" has been added to the drug labels of all drugs in this class. The FDA recommends that patients do not stop their DPP-4 inhibitor therapy but contact their healthcare professional immediately if they experience severe and persistent joint pain.

Affected products include:
  • Alogliptin
  • Alogliptin and metformin
  • Alogliptin and pioglitazone
  • Linagliptin
  • Linagliptin and empagliflozin
  • Linagliptin and metformin
  • Saxagliptin
  • Saxagliptin and metformin extended-release
  • Sitagliptin
  • Sitagliptin and metformin
  • Sitagliptin and metformin extended-release
For more information call (855) 543-3784 or visit FDA.gov.
You must be a registered member of Endocrinology Advisor to post a comment.

Sign Up for Free e-Newsletters

CME Focus